Alert archive / Missouri / Flash Flood Watches in 2009

Flash Flood Watch 5, NWS Springfield, MO

May 12, 200934 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this flash flood watch at May 12, 2009, 3:34 PM CDT for 34 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It took effect at May 13, 2009, 4:00 PM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 12, 2009, 3:34 PM CDT (20:34 UTC)
In effect from
May 13, 2009, 4:00 PM CDT
Expired
May 14, 2009, 2:19 AM CDT
In force
10 hr
Issued by
NWS Springfield, MO
Flood severity
None
All 37 counties

Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Benton County, MO, Camden County, MO, Cedar County, MO, Christian County, MO, Dade County, MO, Dallas County, MO, Dent County, MO, Douglas County, MO, Greene County, MO, Hickory County, MO, Howell County, MO, Jasper County, MO, Laclede County, MO, Lawrence County, MO, Maries County, MO, McDonald County, MO, Miller County, MO, Morgan County, MO, Newton County, MO, Oregon County, MO, Ozark County, MO, Phelps County, MO, Polk County, MO, Pulaski County, MO, Shannon County, MO, St. Clair County, MO, Stone County, MO, Taney County, MO, Texas County, MO, Vernon County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 30 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.6 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood watch went out at May 12, 2:53 PM CDT, 41 minutes earlier.

Area forecast discussion, May 12, 2:53 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
253 PM CDT TUE MAY 12 2009

.DISCUSSION...

AN AREA OF ELEVATED SHOWERS AND THUNDERSTORMS MOVED INTO WESTERN
SECTIONS OF THE CWFA. MUCAPES OF 500-1000 J/KG WILL AND EFFECTIVE BULK
SHEAR OF ABOUT 40 KTS WILL SUPPORT SOME MARGINALLY SEVERE
HAIL...MAINLY OVER THE WESTERN CWFA. WARM FRONT WILL NORTH
THROUGH THE AREA TONIGHT AND OVERALL RAIN CHANCES WILL SHIFT NORTH
OF THE AREA...AT LEAST BRIEFLY LATE TONIGHT AND WEDNESDAY MORNING.

ELEVATED MIXED LAYER WILL SPREAD INTO THE REGION BEHIND THE WARM
FRONT. SHORTWAVE MOVING THROUGH THE UPPER PLAINS INTO THE MIDWEST
WILL GRADUALLY WEAKEN AND BREAK THE CAP FROM NORTH TO SOUTH...AND
EXPECTED TO SEE THUNDERSTORMS DEVELOP SSW ALONG THE APPROACHING
FRONT EARLY WED AFTERNOON FROM NW MO INTO EASTERN KS. FRONT MAY BE
SOMEWHAT SLOWER THAN PREVIOUSLY PROGGED...BUT THE OVERALL GENERAL
SCENARIO HASNT CHANGED TOO MUCH. SREF INDICATES MLCAPES OF
2000-3000 J/KG (STRONGEST OVER SW MO/SE KS) AHEAD OF THE FRONT
WITH 0-6KM BULK SHEAR OF 30-40 KTS BY WED AFTERNOON-EVENING.
STORMS MAY LINE OUT FAIRLY QUICKLY WITH WIND/HAIL THE MAIN
THREATS...BUT WILL NEED TO WATCH CONVECTIVE TRENDS FOR
SUPERCELLS/TORS ESPECIALLY WHILE CONVECTION IS MORE DISCRETE.
OVERALL THE MAIN THREATS WILL BE WIND/HAIL...AND GIVEN THE DEGREE
OF INSTABILITY...THESE THREATS ALONE MAY BE QUITE CONSIDERABLE.

FRONT WILL HANG ALONG THE MO/AR BORDER BY THU MORNING...AND THE
CONCERN IS THAT CONVERGENCE ALONG THE 850MB FRONT AND POOLING LOW
LEVEL MOISTURE WITH PWATS OF NEAR 1.75 INCHES OVER SOUTHERN MO
WILL MAINTAIN CLUSTER(S) OF STORMS OVER SOUTHERN MO/FAR SE KS WELL
INTO THE NIGHT WED NIGHT. THINKING A FLASH FLOOD WATCH MAY BE
NEEDED OVER SE KS/WEST CENTRAL AND SOUTHWEST MO FOR LATE WED
AFTERNOON AND WED NIGHT.

FRONT IS EXPECTED TO LIFT BACK TO THE NORTH AS ANOTHER SHORTWAVE
MOVES INTO THE ROCKIES THU NIGHT/EARLY FRI...THEN WE REPEAT THE
COLD FROPA CYCLE AS THE SHORTWAVE MOVES INTO THE UPPER PLAINS AND
MIDWEST. STRONG TO SEVERE CONVECTION MAY AGAIN BE POSSIBLE AS THE
FRONT DOES LIFT BACK TO THE NORTH THU NIGHT/FRI (ELEVATED STORM
THREATS)...THEN AGAIN AS THE COLD FRONT MOVES THROUGH THE REGION
LATE FRI NIGHT AND SAT.

A PERIOD OF TRANQUIL WEATHER IS EXPECTED BEHIND THE COLD FRONT
WITH QUIET WEATHER EARLY NEXT WEEK AS BROAD AND EXTENSIVE
NORTHWEST UPPER FLOW DEVELOPS WITH A FLAT RIDGE BUILDING OVER THE
WESTERN CONUS. HOWEVER...ANOTHER VIGOROUS SHORTWAVE MAY AFFECT THE
REGION BY TUE NIGHT. DSA

&&

.AVIATION...

FOR THE 18Z KSGF/KJLN TAFS...AN UPPER LEVEL DISTURBANCE WAS
PUSHING ACROSS EASTERN KANSAS INTO WESTERN MISSOURI EARLY THIS
AFTERNOON. IN ADDITION...A WARM FRONT WAS LIFTING NORTH INTO THE
AREA WITH DEEPER MOISTURE AND INCREASING INSTABILITY BEHIND THE
FRONT. STRONG THUNDERSTORMS HAVE DEVELOPED FROM EASTERN KANSAS
INTO SOUTHWEST ARKANSAS AND WILL CONTINUE TO ADVANCE EASTWARD THIS
AFTERNOON. WILL SEE LOWERING CEILINGS THIS AFTERNOON TO AROUND
2500 FEET WITH SCATTERED THUNDERSTORMS MOVING INTO THE AREA AND
CONTINUING INTO THE EVENING HOURS.

LOW LEVEL JET WILL SET UP TONIGHT WITH 50-55KT WINDS AROUND 2000
FEET SETTING UP DECENT LOW LEVEL WIND SHEAR AT BOTH JLN/SGF. IN
ADDITION...DEEPER GULF MOISTURE WILL CONTINUE TO ADVECT NORTH INTO
THE AREA AND SHOULD SEE CEILINGS APPROACH OR DIP INTO THE IFR
CATEGORY OVERNIGHT.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 12, 12:39 PM CDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1239 PM CDT TUE MAY 12 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131745-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1239 PM CDT TUE MAY 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS OVER SOUTHEAST KANSAS AND EASTERN OKLAHOMA
WILL MOVE NORTHEAST INTO THE OUTLOOK AREA THIS AFTERNOON AND THIS
EVENING. STRONGER STORMS WILL BE CAPABLE OF HALF DOLLAR SIZED
HAIL...WIND GUSTS OF 40 MPH....AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER FAR NORTHWEST MISSOURI
AND EASTERN KANSAS BY LATE MORNING ON WEDNESDAY AS A COLD FRONT
ENCOUNTERS STRONG INSTABILITY. STORMS ARE THEN EXPECTED TO DEVELOP
SOUTHWEST ALONG THE FRONT AS IT MOVES INTO SOUTHEAST KANSAS AND
WEST CENTRAL MISSOURI BY MID TO LATE AFTERNOON...THEN INTO THE
REST OF THE MISSOURI OZARKS WEDNESDAY EVENING. DAMAGING STRAIGHT
LINE WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. MODERATE
VERTICAL WIND SHEAR WILL LEAD TO SUPERCELLS...WITH ISOLATED
TORNADOES POSSIBLE...EITHER WITHIN A DEVELOPING LINE OF STORMS OR
WITH DISCRETE CELLS THAT MAY DEVELOP AHEAD OF THE LINE.

HEAVY RAINFALL LEADING TO FLASH FLOODING WILL ALSO BE POSSIBLE
LATE WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT INTO EARLY THURSDAY
MORNING AS THE FRONT BECOMES STATIONARY NEAR OR JUST SOUTH OF THE
OUTLOOK AREA.

THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THURSDAY NIGHT INTO
EARLY FRIDAY AS THE FRONT LIFTS BACK TO THE NORTH AS A WARM FRONT.

ANOTHER COLD FRONT WILL MOVE SOUTHEAST THROUGH THE REGION LATE
FRIDAY NIGHT AND EARLY SATURDAY WITH ANOTHER CHANCE FOR STRONG TO
SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING
FOR STRONG TO MARGINALLY SEVERE THUNDERSTORMS. ACTIVATION IS ALSO
EXPECTED TO BE NEEDED WEDNESDAY AND WEDNESDAY NIGHT FOR THE
POTENTIAL FOR SIGNIFICANT SEVERE WEATHER.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, May 12, 1:22 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
122 PM CDT TUE MAY 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 AM     TORNADO          2 NW BRIGHTON           37.48N 93.37W
05/08/2009                   POLK               MO   NWS STORM SURVEY

            NWS STORM SURVEY TEAM DETERMINED THAT AN EF1 TORNADO WITH
            WINDS OF 95 MPH OCCURRED IN SOUTHERN POLK COUNTY. THE
            TORNADO WAS 250 YARDS WIDE AND TRACKED APPROXIMATELY 8.5
            MILES ALONG AN INTERMITTENT PATH. THE TORNADO DAMAGED OR
            DESTROYED SEVERAL OUTBUILDINGS AND BARNS....AND CAUSED
            MODERATE TO SEVERE DAMAGE TO FRAME HOMES. IN ADDITION
            NUMEROUS TREES WERE UPROOTED. CORRECTED FOR TIME AND END
            POINT.

&&

BARJENBRUCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 6:30 PM CDTWind AdvisorySGFBarry, Christian, Dent, Douglas, Greene, Howell and 12 more3 hr

Nearby

Flash Flood Watches in Missouri, 2009Flash Flood Watches in Kansas, 2009Every flash flood watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.